Every day in the US, at least 130 people die of an opioid overdose.
With over two million Americans abusing opioids today, the country is in the throes of a crisis. And while there’s no quick fix for opioid addiction, there are some innovations that can help with its impact.
While Narcan isn’t a cure for opioid addiction, it’s certainly something that every opioid addict and those close to them should have. Knowing how to use it and what to expect from its use might save someone’s life one day.
Keep reading to learn more about this potentially life-saving medication.
What Is Narcan?
Narcan is the brand name for the nasal spray version of Naloxone. Approved by the FDA in 1971, this medication isn’t anything new. What is new is the fact that nearly every state is increasing legal access to naloxone in response to the opioid epidemic.
So what exactly is it?
To be sure, it’s not a cure for opioid addiction. Instead, Narcan is a nasal spray that has the ability to revive someone who has overdosed on opioids.
In a hospital setting, Narcan is an injection given by trained medical professionals like doctors and nurses. But many police and EMTs also carry the spray with them for emergencies.
In most states, civilians can legally carry Narcan. Because it’s relatively simple to administer, almost anybody can use it to treat an overdose or a suspected overdose.
It costs as much as $138 per box, which carries two doses. Although somewhat on the pricey side, if you have an opioid addict in your life, Narcan might be what saves their life one day.
How Does Narcan Work?
Opioids like heroin, morphine, hydrocodone, and oxycontin, work by binding to opioid receptors in your brain. When they bind to these receptors, they block pain, slow down your respiratory system, and induce a calming and euphoric sensation. But overdosing on opioids can cause the respiratory system to slow down so much that the person becomes unconscious or stops breathing altogether.
Narcan belongs to a class of pharmaceutical medications known as opiate antagonists. These types of medications block opioids from binding to your brain’s receptors.
Basically, Narcan reverses the effects that opiates have on the body. It kickstarts the respiratory system and stops respiratory depression. At the same time, it can help regulate blood pressure in people who are experiencing septic shock.
How to Use Narcan
Firstly, Narcan only reverses the effects of opiates. It’s an opiate antagonist that only revives people who have overdosed on an opioid. Meaning that it can’t reverse the effects of an overdose on crystal meth, Xanax, cocaine, or any non-opioid substance.
If you’re with someone who is taking opioids and you think they may be overdosing, the first thing to look at is their responsiveness. Lightly shake or shout at the person and see how they respond. If they seem unaware of your presence or are unable to answer you normally, they might be overdosing.
The second thing to check then is their breathing. When someone is overdosing, their breathing will be slow and shallow. They could also lose their ability to breathe altogether.
Other signs of an overdose are unconsciousness, unusual sleepiness, and pinpoint pupils. If any of these symptoms are present, you should administer Narcan as soon as possible. The longer you wait to give them this medication, the more likely they are to suffer brain and central nervous system damage.
To administer Narcan, you need only spray one dose in one nostril. The 2 mg or 4 mg dose contained in the nasal spray is usually enough to revive someone, but the entire dose must be used. Once that spray is open and used, it should be discarded.
In the case that there’s no response after administering the first dose, a new dose should be given every two to three minutes until the person is revived. If the person is revived and then becomes unresponsive again, you can readminister a new dose.
Importantly, Narcan is not a substitute for medical treatment. An overdose is a medical emergency and, as such, you should call 911 immediately after administering the first dose. You should also monitor the person until that assistance arrives.
Narcan Side Effects
Like any medication, Narcan has some side effects. These include nasal dryness, congestion, and inflammation. It might also cause mild headaches. These symptoms clear up within 1-2 days of using Narcan.
But one of the more serious side effects of Narcan is withdrawal. Narcan reverses an overdose by blocking the effects of the opioid on the brain. Because their brain has been cut-off from the opioid, people who are physically dependent on these drugs typically experience acute opioid withdrawal after being given Narcan.
Opioid withdrawal can be severe. Some of the symptoms of withdrawal include:
- Increased heart rate
- Increased blood pressure
- Body aches
- Abdominal cramping
Because of the severity of opioid withdrawal, many people who are dependent on opioids will immediately return to using after being given Narcan.
Is Narcan Addictive?
Narcan blocks the effects that opioids have on the body. As such, it doesn’t create any calming or euphoric effects and can’t be taken to get high. In fact, if someone were to take Narcan without any opioids in their system, there would be absolutely no effect.
Because it doesn’t have any effect other than on an opioid user, Narcan isn’t addictive. However, opioid addicts may abuse Narcan by relying on it to bring them back from an overdose.
The Only Cure Is Treatment
An opioid addiction can’t be cured by a single drug. While Narcan can help bring people back from a dangerous and life-threatening overdose, it’s not a cure for opioid addiction. In fact, to avoid the withdrawal symptoms that Narcan initiates, many addicts will use opiates immediately after being revived.
The only chance at curing an opioid addiction is professional treatment. Learn more about this devastating addiction and your options.
The post How Narcan Prevents Opioid Overdose: A Guide to Narcan for Recovery appeared first on The Discovery House.